Kansas, 2011Hail and Damaging Winds in Kansas, July 10, 2011
July 10, 2011 · NWS DDC · 6 events in 3 counties and zones
Very hot afternoon temperatures again helped to generate isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot afternoon temperatures again helped to generate isolated severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 10, 2:23 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 10, 2:23 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT SUN JUL 10 2011
.SYNOPSIS...
THE CURRENT WEATHER PATTERN CONSISTS OF AN UPPER LEVEL HIGH
POSITIONED ACROSS THE CENTRAL AND SOUTHERN PLAINS AND AN UPPER LEVEL
LOW FOUND ACROSS MANITOBA CANADA INTO THE NORTHERN PLAINS. A WEAK
TROPICAL WAVE HAS ENTERED SOUTHERN TEXAS...HOWEVER NO PRECIPITATION
ACTIVITY WAS PRESENT AT THIS TIME. TOWARDS THE SURFACE... WEAK
FRONTAL BOUNDARY IS POSITIONED ACROSS CENTRAL PORTIONS OF KANSAS.
THIS BOUNDARY CAUSED A FEW THUNDERSTORMS TO DEVELOP LAST NIGHT INTO
THIS MORNING. INFORMATION FROM THIS MORNINGS 12Z SOUNDING SHOWS
WESTERLY WINDS UP TO 800 MB BEFORE SHIFTING TO THE SOUTHWEST UP TO
300 MB. THE SOUNDING IS VERY DRY AT THE SURFACE THEN BECOMES MORE
MOIST AROUND 600 MB AND ABOVE. CURRENT WEATHER CONDITIONS SHOW
PARTLY CLOUDY SKIES AND THE KDDC RADAR DETECTS NO PRECIPITATION
ECHOES. WINDS ARE GENERALLY FROM THE WEST TO SOUTHWEST AT 10 TO 15
MPH. TEMPERATURES ARE VERY WARM AND RANGE FROM THE UPPER 90S ACROSS
NORTHERN PORTIONS OF THE CWA TO MID 100S ACROSS SOUTHEASTERN
PORTIONS OF OUR CWA.
&&
.DISCUSSION...
DAYS 1-2...
THE MAIN CONCERN WITH THE SHORT RANGE FORECAST WILL BE VERY HOT HIGH
TEMPERATURES THIS AFTERNOON AND TOMORROW AFTERNOON.
TODAY AND TONIGHT...
THE UPPER LEVEL HIGH MENTIONED ABOVE WILL SLOWLY SHIFT TO THE EAST
AND POSITION ITSELF ACROSS THE LOWER MISSISSIPPI VALLY BY MONDAY
MORNING. THE WEAK FRONTAL BOUNDARY AT THE SURFACE WILL SLOWLY MOVE
TO THE NORTH THROUGHOUT THE DAY. A FEW STORMS MAY FORM ALONG THIS
BOUNDARY IN THE AFTERNOON...MAINLY DURING PEAK HEATING. MORE STORMS
ARE EXPECTED TO FORM ACROSS EASTERN COLORADO THIS AFTERNOON AND MOVE
INTO WESTERN AND EASTERN PORTIONS OF OUR CWA. ANY STORMS THAT DO
FORM THIS AFTERNOON INTO THE EARLY EVENING HAVE THE POTENTIAL OF
BECOMING SEVERE WITH STRONG WINDS AND MODERATE SIZED HAIL BEING THE
MAIN CONCERN. STORMS SHOULD SLOWLY DISSIPATE AFTER SUNSET. THE MAIN
CONCERN WILL BE THE HIGH TEMPERATURES TODAY. HIGHS OF AT LEAST 100
DEGREES ARE FORECASTED ACROSS OUR CWA AND AREAS ACROSS SOUTH CENTRAL
KANSAS COULD REACH INTO THE UPPER 100S IF NOT LOWER 110S. HEAT
INDEXES WILL ALSO RUN HIGH TODAY AND A HEAT ADVISORY HAS BEEN ISSUED
FOR AREAS EAST OF HIGHWAY 283. RELATIVE HUMIDITIES WILL BE LOWER
ACROSS SOUTHWESTERN KANSAS AND FEELS LIKE TEMPERATURES WILL BE BELOW
THE ACTUAL TEMPERATURE. WINDS TODAY WILL GENERALLY BE FROM THE
SOUTHWEST AT 15 TO 20 MPH BECOMING GUSTY AT TIMES THEN DECREASE TO
AROUND 10 MPH OVERNIGHT. MOSTLY CLEAR TO PARTLY CLOUDY SKIES ARE
EXPECTED OVERNIGHT AND LOWS WILL RANGE FROM THE UPPER 60S ACROSS THE
KS/CO BORDER TO UPPER 70S ACROSS SOUTH CENTRAL KANSAS.
TOMORROW AND TOMORROW NIGHT...
ANOTHER WARM DAY IS EXPECTED ON TUESDAY BUT HIGHS SHOULD ONLY REACH
INTO THE LOWER 100S WITH THE EXCEPTION OF AREAS ACROSS SOUTH CENTRAL
KANSAS WHERE MID 100S COULD BE REACHED. THE FRONTAL BOUNDARY
STRETCHED ACROSS OUR CWA TODAY SHOULD MOVE WELL NORTH OF OUR AREA
LEAVING MOSTLY CLEAR SKIES AND DRY CONDITIONS. A FEW STORMS COULD
DEVELOP ACROSS EASTERN COLORADO DURING PEAK HEATING BUT ARE EXPECTED
TO REMAIN NORTH OF OUR FORECAST AREA. WINDS ON TUESDAY WILL
GENERALLY BE FROM THE SOUTH AT 10 TO 15 MPH. LOWS TOMORROW NIGHT
WILL RANGE FROM THE LOWER 70S IN WESTERN KANSAS TO UPPER 70S ACROSS
SOUTH CENTRAL KANSAS.
TUESDAY...
THE TROPICAL WAVE MENTIONED IN THE SYNOPSIS WILL MOVE NORTH AND BE
POSITIONED JUST SOUTH OF OUR FORECAST AREA BY TUESDAY MORNING THEN
MOVE ACROSS SOUTH CENTRAL KANSAS TUESDAY AFTERNOON INTO TUESDAY
NIGHT. MID TO UPPER LEVEL MOISTURE IS EXPECTED TO INCREASE AS THIS
FEATURE MOVES THROUGH THE AREA. THE MAIN CONCERN IS IF THERE WILL BE
ANY LIFT AT THE SURFACE TO SUPPORT STORMS. AS OF NOW I HAVE LEFT THE
SLIGHT CHANCE OF THUNDERSTORMS IN THE GRIDS BUT THIS MAY HAVE TO BE
BUMPED UP IF LATER MODEL RUNS AND SURFACE CONDITIONS CHANGE AS IT
MOVES TO THE NORTH. ON THE OTHER HAND...CURRENTLY THIS FEATURE HAS
NO DEEP CONVECTION ASSOCIATED WITH IT AS IT MOVES THROUGH SOUTHERN
TEXAS. IF THIS PATTERN CONTINUES THE RAIN CHANCES MAY HAVE TO BE
REMOVED. NEVERTHELESS...TEMPERATURES ON TUESDAY SHOULD BE SLIGHTLY
LOWER DUE TO THIS FEATURE AND HAVE PREDICTED HIGHS DURING THE
AFTERNOON TO REACH INTO THE UPPER 90S.
DAYS 3-7...
SIGNIFICANT HEAT WAVE WILL CONTINUE THROUGH THE MEDIUM RANGE...AND
LIKELY BEYOND INTO THE DAYS 8 TO 14 TIME FRAME AS ANOMALOUS SUMMER
RIDGE BUILDS AND TAKES A FIRM GRIP ON THE CENTRAL UNITED STATES.
GIVEN THE CONTINUING DROUGHT CONDITIONS AND ABSENCE OF SOIL MOISTURE
AND GREENERY TO PROVIDE ANY SORT OF LATENT HEAT FLUXES...ALL THE
INSOLATION WILL CONTINUE TO GO TO SENSIBLE HEATING AND WILL SEE A
CONTINUATION OF 103 TO 108 DEGREE HEAT AS LONG AS WE KEEP THE 500MB
HIGH CENTERED OVER THE CENTRAL PLAINS. THIS REALLY IS NOT ALL THAT
CHALLENGING OF A FORECAST WITH DAILY PERSISTENCE WORKING BEST (AS IT
USUALLY DOES THIS TIME OF YEAR). WILL BE KEEPING POPS AROUND 10 OR
LESS EACH AFTERNOON/EVENING WITH AN ABSENCE IN FORCING FOR ASCENT.
WILL BE KEEPING AN EYE ON THE INTERESTING, BUT MID-LEVEL MOISTURE
STARVED UPPER LOW THROUGH THE MEDIUM RANGE WHICH BOTH THE GFS AND
THE ECMWF SHOW ROTATING AROUND THE HIGH FROM KANSAS ON TUESDAY TO
MISSOURI/ARKANSAS WEDNESDAY AND THURSDAY...THEN SLOWLY SOUTHWESTWARD
BACK TOWARD THE RED RIVER VALLEY BY NEXT WEEKEND.
&&
.AVIATION...
KDDC AND KGCK WILL HAVE AN INCREASED PROBABILITY FOR VICINITY
THUNDER AFTER 22Z...BUT STORMS WILL LIKELY BE SMALL...SLOW
MOVING...AND SHORT-LIVED. CONVECTIVE OUTFLOWS WILL AFFECT THE
TERMINALS PARTICULARLY THIS EVENING...BUT PREDICTION OF THE
SPECIFICS CANNOT BE MADE UNTIL PROBABLY AN HOUR OR TWO IN
ADVANCE...BUT FOR NOW WILL HAVE "CB" IN THE CLOUD GROUP FOR KGCK,
KDDC, KHYS FOR MOST OF THE EVENING HOURS. OTHERWISE, VFR CONDITIONS
WILL PREVAIL AND PREVAILING WIND OUTSIDE OF CONVECTION WILL BE FROM
THE SOUTH AT 12 TO 15 KNOTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 106 76 102 75 / 20 20 10 10
GCK 104 73 100 74 / 20 30 10 10
EHA 103 69 98 73 / 20 20 10 10
LBL 105 73 100 74 / 20 10 10 10
HYS 104 76 102 75 / 20 30 10 10
P28 107 77 105 77 / 20 10 10 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ030-031-045-046-
064>066-078>081-088>090.
&&
FN42/25/25
Hazardous weather outlook, Jul 10, 10:24 AM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1124 AM CDT SUN JUL 10 2011
KSZ030-031-043>046-061>066-074>081-084>090-111630-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1124 AM CDT SUN JUL 10 2011 /1024 AM MDT SUN JUL 10 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDICES WILL INCREASE TO AROUND OR ABOVE 105 THIS AFTERNOON
GENERALLY ALONG AND EAST OF HIGHWAY 283. THERE IS A SLIGHT CHANCE
FOR MORE THUNDERSTORMS THIS EVENING GENERALLY NORTH OF A LINE FROM
ELKHART TO DODGE CITY AND LACROSSE. A FEW OF THESE STORMS COULD BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST
KANSAS TUESDAY THROUGH TUESDAY NIGHT. A FEW OF THESE STORMS COULD BE
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
A FEW CALLS TO SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING FOR WIND AND HAIL REPORTS.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 10, 2:54 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT SUN JUL 10 2011
KSZ062-102145-
KEARNY-
354 PM CDT SUN JUL 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY COUNTY...
AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF KENDALL...MOVING NORTH AT
30 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3827 10119 3826 10118 3802 10137 3805 10145
3827 10146
TIME...MOT...LOC 2054Z 197DEG 28KT 3808 10140
FINCHSpecial weather statement, Jul 10, 4:25 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN JUL 10 2011
KSZ043-062-063-102315-
FINNEY-KEARNY-SCOTT-
525 PM CDT SUN JUL 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY...NORTHWESTERN
FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF LAKIN...MOVING NORTHEAST AT 15
MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3827 10137 3827 10113 3837 10113 3835 10098
3799 10131 3805 10145
TIME...MOT...LOC 2224Z 204DEG 22KT 3811 10133
FINCHLocal storm report, Jul 10, 4:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST CIMARRON 37.81N 100.35W
07/10/2011 E50 MPH GRAY KS TRAINED SPOTTER
A FEW 1-INCH TREE LIMBS WERE REPORTED DOWN.
&&
BURKEThunderstorm Wind, Rush
- When
- July 10, 4:45 PM CST
- Where
- Rush County, 1.76 mi WNW of Nekoma
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.480, -99.460
Winds were estimated to be 70 MPH. Four inch diameter tree limbs were broken.
Thunderstorm Wind, Rush
- When
- July 10, 5:10 PM CST
- Where
- Rush County, 0.88 mi SE of La Crosse Hoover Arp
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.520, -99.310
Dime sized hail also accompanied the wind.
Hail, Rush
- When
- July 10, 5:15 PM CST
- Where
- Rush County, 0.88 mi SE of La Crosse Hoover Arp
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.520, -99.310
Thunderstorm Wind, Kearny
- When
- July 10, 5:20 PM CST
- Where
- Kearny County, 10.87 mi NNW of Lake Mc Kinney
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.130, -101.260
Dime sized hail also was reported with the wind.
Thunderstorm Wind, Pawnee
- When
- July 10, 5:25 PM CST
- Where
- Pawnee County, 3.5 mi N of Ray
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.220, -98.980
Hail, Kearny
- When
- July 10, 5:25 PM CST
- Where
- Kearny County, 10.87 mi NNW of Lake Mc Kinney
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.130, -101.260
Winds were also estimated to be 65 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 10 to 12, 20111 death · 60 injured · 22 events
- Excessive Heat in Illinois, July 10 to 12, 20112 deaths · 14 events
- Excessive Heat in Missouri, July 10 to 12, 20112 deaths · 11 events
- Tornadoes and Flood in North Dakota, July 10, 2011$4.1 million · EF2 · 37 events
- Tornadoes and Damaging Winds in North Dakota, July 10, 2011$8.7 million · EF2 · 21 events
- Excessive Heat in Tennessee, July 10 to 13, 20111 death · 20 events
- Hail and Damaging Winds in Nebraska, July 10, 2011$17 million · 1.5 in hail · 23 events
- Excessive Heat and Heat in Alabama, July 10 to 12, 20111 death · 11 events
- Flash Flood and Heavy Rain in Hawaii, July 10 to 12, 20111 death · 1 injured · 3 events
- Tornado and Hail in Minnesota, July 10, 2011$1.4 million · EF0 · 43 events
- Flash Flooding and Damaging Winds in Mississippi, July 10 to 13, 2011$316,000 · 50 kt wind · 29 events
- Flash Flood in Arizona, July 10, 2011$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338559, 338561, 338567, 338563, 338564, 338569.